U.S. doctors online nowAsk doctors free
United Kingdom
A 19-year-old female asked:

As codeine can cause respiratory depression, can it also cause right atrial enlargement or abnormal ecg findings?

2 doctor answers7 doctors weighed in
Dr. Thomas Knecht
A Verified Doctoranswered
32 years experience
No and yes: Hi. Codeine will not cause right atrial enlargement, but at some high enough dose would definitely cause abnormal ECG findings. If you are addicted, please get help. Good luck!
Dr. Bert Bergland
Family Medicine 48 years experience
Codeine: Very unlikely codeine would cause such cardiac issues. Overdose might result in secondary cardiac issues, but these would likely be acute. Right atrial enlargement takes more time to develop. "ECG findings" is pretty vague. At your age, if you have such cardiac issues, it is critical to be seen by a cardiologist.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Nov 28, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.